Florida, 2006

Hail and Damaging Wind in Florida, May 15, 2006

May 15, 2006 · NWS MLB · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 15, 1:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 15, 1:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT MON MAY 15 2006

...INCREASING RAIN CHANCES THROUGH TUESDAY...
...HALF INCH PLUS RAINS EXPECTED MANY AREAS...

.DISCUSSION...STRONG TO SEVERE STORMS FIRING OVER NORTH AND SOUTH FLORIDA.
ALTHOUGH OUR ATMOSPHERE IS GRADUALLY MOISTENING...CU FIELD FROM THIS
MORNING HAS ERODED SIGNIFICANTLY AS DRIER AIR HAS MIXED DOWN TO THE
SFC. SFC OBS SHOWING UPPER 50S DEWPOINTS JUST NORTH OF ORLANDO. WILL
BE DIFFICULT TO GET MUCH CONVECTION OUT OF THAT THE REST OF THE DAY.
CENTRAL AND SOUTHERN SECTIONS ARE MORE INTERESTING WITH DEEPER
MOISTURE (HIGHER SFC DEWPOINTS) AND THE EAST COAST SEA BREEZE HAS
DEVELOPED ALONG THE TREASURE COAST...AND WILL MOVE ONSHORE BREVARD
COUNTY SHORTLY. LIMITING FACTOR HERE THOUGH IS CLOUD COVER REDUCING
SFC HEATING. HOWEVER...OUTFLOW BOUNDARIES PROPAGATING NORTH FROM THE
STORMS OVER PALM BEACH AND BROWARD MAY INITIATE STORMS OVER MARTIN
AND ST LUCIE COUNTIES BY INTERACTING WITH SEA BREEZE. IN ADDITION...
SHOWERS MOVING ONSHORE FROM THE GULF OF MEXICO MAY INCREASE IN
COVERAGE AND INTENSITY IN BREVARD COUNTY IF THEY CAN HOLD TOGETHER
AND COLLIDE WITH ECSB.

TUE-WED...MASSIVE MID-LEVEL CUT-OFF CYCLONE WILL DRIFT FROM THE
UPPER OHIO VALLEY TO NORTHERN NEW ENGLAND WITH TROUGH AXIS
REMAINING WEST OF FLORIDA. MOISTURE WILL CONTINUE TO INCREASE
AHEAD OF FRONTAL BOUNDARY...WITH PRECIPITABLE WATER VALUES LIKELY
REACHING 1.6-1.8 INCHES TUESDAY. 100 KT JET MAX WILL MOVE ACROSS
NORTH FLORIDA TUESDAY...PRODUCING A FAVORABLE DIVERGENCE PATTERN
ALOFT...ENHANCING SYNOPTIC SCALE LIFT ACROSS CWA. HIGH RAIN
CHANCES AT DAYBREAK WILL INCREASE FURTHER DURING THE
MORNING/AFTERNOON AS FRONTAL BOUNDARY SINKS SOUTHWARD. WIDESPREAD
ONE HALF INCH RAIN TOTALS EXPECTED WITH SOME AREAS RECEIVING AN
INCH OR MORE. GIVEN LOCATION OF JET MAX AND ADVANCING
BOUNDARY...SHOULD BE A SHARP PRECIP GRADIENT NEAR OR JUST NORTH OF
CWA BY TUESDAY AFTERNOON AND HAVE TAPERED TUE POPS FROM 50 NORTH TO
70 CENTRAL/SOUTH. WIDESPREAD CLOUDS/RAIN SHOULD LIMIT OVERALL
INSTABILITY...BUT CAN NOT RULE OUT ISOLATED STRONG STORMS...
ESPECIALLY SOUTHERNMOST AREAS. BOUNDARY AND MOISTURE AXIS WILL
SHIFT SOUTH OVERNIGHT TUESDAY-EARLY WEDNESDAY WITH LINGERING
PRECIP ENDING ACROSS THE NORTH BY LATE TUESDAY...AND ACROSS
SOUTHERNMOST COUNTIES BY EARLY WED. TEMPS AVERAGING NEAR 5 DEGREES
BELOW CLIMO TUE AND TUE NIGHT AND SLIGHTLY BELOW NORMAL WED.

THU-MON...AS MID-LEVEL CUT-OFF WEAKENS NEAR MAINE MID-
WEEK...ANOTHER STRONG CUT-OFF WILL DROP INTO THE LONGWAVE TROUGH
FROM THE GREAT LAKES AND REINFORCE PERSISTENT EAST COAST TROUGH
INTO THE WEEKEND. STRONG SW GRADIENT FLOW WILL REMAIN NORTH OF THE
REGION...WITH GENERAL LIGHT FLOW ACROSS CWA WITH DIURNAL SEA
BREEZES. DEEP LAYER MOISTURE APPEARS INSUFFICIENT FOR PRECIP
MENTION. TEMPS NEAR NORMAL MID-WEEK WILL RETURN TO ABOUT 5 DEGREES
ABOVE NORMAL BY LATE IN THE WEEK. SOME HINTS OF INCREASED MOISTURE
POOLING BY LATE IN THE WEEKEND. WILL LEAVE FORECAST DRY FOR
NOW...BUT MAY NEED TO EVENTUALLY ADD SMALL POP FOR SUN/MON.

&&

.MARINE...SOUTHWEST FLOW WILL INCREASE ACROSS OUTER WATERS
OVERNIGHT...ESPECIALLY NORTH OF COCOA BEACH. WILL ISSUE SCEC FOR
WIND FOR SHORT-LIVED OVERNIGHT WIND SURGE. NO HIGHLIGHTS REQUIRED
LATER PERIODS. FRONTAL BOUNDARY WILL CROSS THE WATERS TUESDAY...
PRECEDED BY WIDESPREAD SHOWERS/STORMS MOVING OFFSHORE. WEAK PRESSURE
GRADIENT IN WAKE OF FEATURE EXPECTED TO KEEP WINDS BELOW 15 KT.
GENERAL WEAK PRESSURE PATTERN THROUGH THE WEAK WILL ALLOW DAILY
SEA BREEZE FORMATION WED-FRI.

&&

.AVIATION...INCREASING CLOUDS AND SHRA/TSRA NEXT 24 HOURS.

&&

.FIRE WEATHER...DRY AIRMASS REMAINS ENTRENCHED IN A SMALL AREA NORTH
OF ORLANDO THIS AFTN BASED ON SFC OBS AND VIS SAT IMAGERY...BUT ITS
TIME IS ABOUT UP. MOISTURE INCREASES AT ALL LEVELS OVERNIGHT AND
CONTINUING TUE KEEPING RH VALUES ELEVATED TUE. EXPECT GENERAL
0.50-1.00 INCH RAINFALL TUESDAY WITH HIGHEST RAIN CHANCES AND
TOTALS CENTRAL/SOUTH PORTION OF FORECAST AREA. RETURN TO DRY AIR
MASS WED-FRI WITH MIN RH PERHAPS FALLING TO NEAR 35 PERCENT ACROSS
THE CENTRAL FLORIDA INTERIOR. WITH WINDS EXPECTED TO REMAIN BELOW
15 MPH...NOT ENOUGH CONFIDENCE IN LOW RH DURATIONS TO ISSUE FIRE
WX WATCHES YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  82  61  83 /  30  50  20  10
MCO  64  82  63  84 /  40  60  20  10
MLB  68  82  63  83 /  50  70  30  10
VRB  64  82  63  83 /  50  70  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM....SPRATT
Hazardous weather outlook, May 15, 10:23 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1123 AM EDT MON MAY 15 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
160000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1123 AM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
MOISTURE IS INCREASING FROM THE WEST WHICH WILL ALLOW ISOLATED
LIGHTNING STORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA THIS
AFTERNOON. ISOLATED STORMS MAY DEVELOP NORTH OF ORLANDO WHERE
CUMULUS FIELD LOOKS HEALTHIER THAN ELSEWHERE. BUT SCATTERED
SHOWERS MOVING ONSHORE THE FLORIDA GULF COAST BETWEEN SARASOTA AND
FORT MYERS WILL SPREAD EASTWARD ACROSS OUR SOUTHERN COUNTIES. THIS
ACTIVITY COULD DEVELOP INTO ISOLATED LIGHTNING STORMS ESPECIALLY
AS IT INTERACTS WITH THE EAST COAST SEA BREEZE LATER THIS
AFTERNOON ALONG THE TREASURE COAST. A FEW OF THESE STORMS THAT
INTERACT WITH THE EAST COAST SEA BREEZE MAY BECOME STRONG...
CONTAINING HAIL AND DAMAGING WINDS...INCLUDING AN ISOLATED TORNADO
WHERE SUFFICIENT LOW LEVEL SHEAR MAY BE HARNESSED.

...MARINE THUNDERSTORM GUST IMPACT...
ANY STORMS THAT DEVELOP OVER THE MAINLAND THIS AFTERNOON AND EARLY
THIS EVENING WILL MOVE STEADILY EAST TOWARDS THE INTRACOASTAL
WATERS AND OUT OVER THE OPEN ATLANTIC. STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING...WIND GUSTS IN EXCESS OF 35 KNOTS
AND LOCALLY ROUGH SEAS.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS TODAY.
HOWEVER...AFTERNOON LIGHTNING MAY SPARK ADDITIONAL WILDFIRES. THE
GREATEST FIRE THREAT WILL BE NEAR LAKE OKEECHOBEE AND INTO MARTIN
COUNTY DUE TO THE COMBINATION OF THE DRY VEGETATION AND
INCREASED CHANCE FOR LIGHTNING. SOUTHWESTERLY WINDS APPROACHING 15
MPH ACROSS THE INTERIOR COUNTIES WILL ALSO FACILITATE THE SPREAD OF
ANY NEW OR EXISTING WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN AND STORM CHANCES WILL BE HIGHER ON TUESDAY AS A COOL FRONT
PUSHES INTO CENTRAL FLORIDA. DRIER AIR WILL MOVE IN BEHIND THE
FRONT WEDNESDAY WHICH MAY RESULT IN AN ELEVATED FIRE THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, May 15, 3:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT MON MAY 15 2006

FLZ064-152100-
MARTIN-
418 PM EDT MON MAY 15 2006

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL MARTIN COUNTY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM OVER LAKE OKEECHOBEE CAPABLE OF PRODUCING STRONG WINDS TO 60
MPH AND LARGE HAIL 19 MILES SOUTHWEST OF INDIANTOWN...MOVING
NORTHEAST AT 25 MPH.

IF THE STORM MAINTAINS ITS CURRENT INTENSITY...A WARNING WILL BE
ISSUED AS THE STORM APPROACHES MARTIN COUNTY.
Special weather statement, May 15, 3:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT MON MAY 15 2006

FLZ058-059-152130-
OKEECHOBEE-ST. LUCIE-
447 PM EDT MON MAY 15 2006

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL CENTRAL OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 7 MILES NORTH
OF OKEECHOBEE...MOVING NORTHEAST AT 30 MPH. OTHER STORMS WERE
DEVELOPING IN WESTERN ST. LUCIE COUNTY AND MAY BECOME STRONG AS WELL.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

The radar

The Melbourne radar (KMLB), 98 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Okeechobee

When
May 15, 4:00 PM EST
Where
Okeechobee County, Okeechobee
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.250, -80.833

Hail, Indian River

When
May 15, 4:30 PM EST
Where
Indian River County, Vero Beach
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.633, -80.400

Thunderstorm Wind, Indian River

When
May 15, 4:37 PM EST
Where
Indian River County, Vero Beach
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
27.633, -80.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511860, 5511861, 5511862.